Nebraska, 2004

Hail in Nebraska, February 29, 2004

February 29, 2004 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Feb 29, 2:47 PM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Feb 29, 2:47 PM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
247 PM CST SUN FEB 29 2004

.DISCUSSION...

LATEST REGIONAL RADAR PIX INDICATING HEAVY BAND OF PCPN PASSING THRU
THE SOUTHERN CWA. 1HR PCPN TOTALS FROM THE 19Z AND 20Z MTR OBS ACROSS
EASTERN KS INDICATE AMOUNTS WERE APPROACHING A QUARTER OF AN INCH.
RAIN CONTINUOUS FROM NEB SOUTHWARD THRU EASTERN KS INTO EASTERN TX...
FEEDING INTO COPIOUS LOW LEVEL GULF MOISTURE. ACTIVITY MAINLY AHEAD
OF A SURFACE COLD FRONT EXTENDING FROM A SURFACE LOW PRESSURE CENTER
OVER WESTERN KS. WEST OF THE SURFACE LOW...THE COLD AIR BOUNDARY
EXTENDED FROM THE CENTRAL DAKOTAS INTO EASTERN WY WITH TEMPS
GENERALLY IN THE MID TO UPPER 20S. MEANWHILE...WATER VAPOR PIX
SHOWING IMPRESSIVE MAIN UPPER LOW SPINNING OVER THE CENTRAL HIGH
PLAINS.

MAIN CONCERN THIS PACKAGE IS WHERE AND WHEN PCPN TYPE WILL CHANGE...
AS WELL AS WHEN TO END IT. CHECK OF THE MODELS INDICATE NO REAL
SIGNIFICANT DEVIATIONS FROM THE PREVIOUS RUN...ALTHOUGH IT SEEMS
THIS MORNINGS ETA IS TRYING TO SLOW THE SYSTEM DOWN A BIT.
NEVERTHELESS...MODEL CONFIDENCE IS QUITE HIGH IN THE SHORT TERM.
EXPECT PCPN TO CONTINUE OVERNIGHT ACROSS THE CWA...THEN SUBSIDE
SOMEWHAT SOUTHERN SECTIONS AS THE SURFACE LOW MOVES INTO EASTERN NEB
BY 12Z. ALL INDICATIONS ARE THAT CAA ON THE BACKSIDE OF THE SURFACE
LOW SHOULD BEGIN BY DAWN MONDAY OVER EASTERN NEB WITH PCPN CHANGING
OVER TO SNOW OVER NE NEB...AND A RAIN/SNOW MIXTURE SOUTH. HAVE
DECIDED TO KEEP LESSER POPS OVER SOUTHERN SECTIONS OF THE CWA FOR THE
MOST PART AS AM UNSURE HOW MUCH INFLUENCE DRY SLOTTING WILL
CONSTITUTE. STILL DONT ANTICIPATE MUCH SNOW ACCUMULATIONS NORTHEAST
AS SYSTEM PULLS QUICKLY AWAY DURING MAX CAA INTO THE CWA. FOR NOW...
AM THINKING AROUND AN INCH OR SO NORTHEAST NEB/WEST CENTRAL IA...AND
LESS THAN AN INCH FOR AREAS SOUTH BY EVENTS END LATE MONDAY
AFTERNOON. AM INCLINED THOUGH TO KEEP SLGT CHANCES FOR -SN IN
NORTHEAST NEB MONDAY EVENING IN CASE OF ANY LEFT OVER WRAP AROUND
STUFF.

IN THE EXTENDED PERIODS....LOW CONFIDENCE AT THIS POINT FOR MID WEEK
PCPN. THE ETA AND GFS HAVE SHIFTED QPF MAXES SOUTHWARD FROM
PREVIOUS SOLUTION...AND CONCERNED THAT THIS MAY BE THE TREND FOR
UPCOMING RUNS. STILL...WILL MAINTAIN SMALL POPS WED FOR RA/SN NE
NEB...AND RA E CNTRL AND SE NEB. WED NITE THRU THU MORNING...WILL
GRADUALLY END SN CHANCES FROM NORTH TO SOUTH OVER THE CWA.

&&

 WATCHES/WARNINGS/ADVISORIES...
.NE...NONE.
.IA...NONE.

&&

DEE
Hazardous weather outlook, Feb 29, 5:45 PM CST, 1 hour 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
545 PM CST SUN FEB 29 2004

NEZ011-012-015>018-030>033-042-043-011200-
ANTELOPE-BOONE-CEDAR-COLFAX-CUMING-KNOX-MADISON-PIERCE-PLATTE-
STANTON-THURSTON-WAYNE-
545 PM CST SUN FEB 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED.

IAZ043-055-056-069-079-080-090-091-NEZ034-044-045-050>053-065>068-
078-088>093-011200-
BURT-BUTLER-CASS-DODGE-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON-
JOHNSON-LANCASTER-MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-
PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-
SEWARD-SHELBY IA-WASHINGTON-
545 PM CST SUN FEB 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND MONDAY

THUNDERSTORMS WILL TRACK ACROSS PARTS OF SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA EARLY THIS EVENING AS THE LOW LEVEL JET
INCREASES IN THE PRESENCE OF DEEP LAYER SHEAR AND STEEP LAPSE
RATES.  THESE STORMS MAY PRODUCE DAMAGING WINDS OR A BRIEF TORNADO
TOUCHDOWN.  LIGHTNING WILL ALSO BE ASSOCIATED WITH THESE STORMS.

THE MOST FAVORED AREA FOR SCATTERED STORMS IS SOUTH OF A LINE
FROM MAPLETON IOWA TO DAVID CITY SOUTHWARD.
DUE TO THE FAST MOVEMENT OF THIS WEATHER SYSTEM...THE BULK OF THE
STORMS SHOULD BE PUSHING INTO CENTRAL IOWA BY 9PM CST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

ZAPOTOCNY

In the hours before

Local storm report, Feb 29, 6:39 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
639 PM CST SUN FEB 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     UNION                   40.35N 103.50W
02/29/2004                   MORGAN             CO   EMERGENCY MNGR

            SEVERAL TREES BLOWN DOWN.

0605 PM     TSTM WND DMG     NEBRASKA CITY           40.68N 95.86W
02/29/2004                   OTOE               NE   EMERGENCY MNGR

            GAZEBO IN CITY PARK DAMAGED.

0620 PM     TSTM WND DMG     1 W BELLEVUE            41.16N 95.94W
02/29/2004                   SARPY              NE   TRAINED SPOTTER

            TOPS OF TREES SNAPPED OFF.

0625 PM     HAIL             OMAHA                   41.26N 96.01W
02/29/2004  0.75 INCH        DOUGLAS            NE   TRAINED SPOTTER

            72ND AND GROVER

&&

TFL
Local storm report, Feb 29, 7:05 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
705 PM CST SUN FEB 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0534 PM     TSTM WND DMG     PALMYRA                 40.71N 96.39W
02/29/2004                   OTOE               NE   PUBLIC

            15-20 YEAR OLD TREES UPROOTED.

0545 PM     TSTM WND DMG     WEEPING WATER           40.87N 96.14W
02/29/2004                   CASS               NE   LAW ENFORCEMENT

            TREES UPROOTED.

0608 PM     TSTM WND GST     3 NE GRETNA             41.17N 96.20W
02/29/2004  62 MPH           SARPY              NE   CO-OP OBSERVER

&&

TFL
Local storm report, Feb 29, 7:20 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
720 PM CST SUN FEB 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             FAIRBURY                40.14N 97.18W
02/29/2004  1.00 INCH        JEFFERSON          NE   EMERGENCY MNGR

0711 PM     HAIL             7 NW FAIRBURY           40.21N 97.27W
02/29/2004  1.00 INCH        JEFFERSON          NE   TRAINED SPOTTER

0547 PM     TSTM WND GST     4 SW WEEPING WATER      40.83N 96.19W
02/29/2004  70 MPH           CASS               NE   EMERGENCY MNGR

            3 FARMSTEADS RECEIVED DAMAGE FROM THUNDERSTORM WINDS.

0607 PM     TSTM WND GST     PLATTSMOUTH             41.01N 95.89W
02/29/2004  70 MPH           CASS               NE   EMERGENCY MNGR

            LARGE TREE BLOWN ONTO HOUSE. HOUSE SUSTAINED SEVERE
            DAMAGE.

&&

TFL
Local storm report, Feb 29, 7:31 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
731 PM CST SUN FEB 29 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND DMG     LINCOLN                 40.82N 96.69W
02/29/2004                   LANCASTER          NE   LAW ENFORCEMENT

            ROOF BLOWN OFF BUILDING AT 48TH AND NORMAL. NUMEROUS
            POWER OUTAGES REPORTED.

&&

TFL
Local storm report, Feb 29, 7:37 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
639 PM CST SUN FEB 29 2004...DELETE UNION REPORT ADD UNIDILLA...

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     UNIDILLA                40.35N 103.50W
02/29/2004                   OTOE               NE   EMERGENCY MNGR

            SEVERAL TREES BLOWN DOWN.

0605 PM     TSTM WND DMG     NEBRASKA CITY           40.68N 95.86W
02/29/2004                   OTOE               NE   EMERGENCY MNGR

            GAZEBO IN CITY PARK DAMAGED.

0620 PM     TSTM WND DMG     1 W BELLEVUE            41.16N 95.94W
02/29/2004                   SARPY              NE   TRAINED SPOTTER

            TOPS OF TREES SNAPPED OFF.

0625 PM     HAIL             OMAHA                   41.26N 96.01W
02/29/2004  0.75 INCH        DOUGLAS            NE   TRAINED SPOTTER

            72ND AND GROVER

&&

TFL

The radar

The Grand Island radar (KUEX), 106 km away, was scanning. The volume nearest the first event began at 01:21 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Saline

When
February 29, 7:37 PM CST
Where
Saline County, Western
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.400, -97.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384655.